NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How is pitting oedema checked?

  1. APress over a bony area such as the shin for a few seconds and look for a dent
  2. BPress on the nail bed and time the return of colour
  3. CPinch the skin on the back of the hand and see how fast it falls back
  4. DMeasure the width of both calves with a tape measure once a week and compare them
2.Nursing fundamentalsHard

An AED is about to deliver a shock. What must the rescuer do?

  1. AKeep doing chest compressions during the shock
  2. BMake sure no one is touching the patient
  3. CRemove the pads and place them again
  4. DHold the patient's hand to reassure them
3.Infection control & patient safetyMedium

How tight should a wrist restraint be?

  1. ATight enough to slow the pulse at the wrist
  2. BLoose enough for the patient’s hand to slip out
  3. CAs tight as possible so the patient cannot move the arm
  4. DLoose enough to fit two fingers between the restraint and the skin
4.Infection control & patient safetyHard

A nurse caring for a patient with influenza on droplet precautions will assist with an aerosol-generating procedure, such as bronchoscopy. What change in PPE is needed?

  1. AWear gloves only, because the procedure is short
  2. BNo change, because influenza only needs droplet precautions
  3. CWear a fit-tested respirator (N95 or FFP3) and eye protection instead of a surgical mask
  4. DWear two surgical masks, one on top of the other, for the length of the procedure
5.Prioritization & delegationMedium

A patient’s peripheral IV site is swollen, pale and cool, and the infusion has slowed. What should the nurse do first?

  1. AFlush the cannula hard to clear the blockage
  2. BStop the infusion and remove the cannula
  3. CApply a tight bandage over the site to reduce swelling
  4. DIncrease the infusion rate to overcome the resistance
6.Prioritization & delegationHard

An 85-year-old resident becomes newly confused and is falling, but has no fever. Which cause should the nurse consider first?

  1. AAn infection, such as a urinary tract infection, presenting atypically
  2. BNormal aging that needs no assessment
  3. CBoredom from not having enough activities
  4. DA sudden worsening of long-standing dementia that needs no tests
7.Clinical nursingMedium

Why can a very low serum albumin contribute to oedema?

  1. AIt increases the number of red cells
  2. BIt makes the kidneys retain potassium
  3. CIt raises the blood pressure in the capillaries and pushes fluid out
  4. DIt lowers the oncotic pressure that holds fluid in the blood vessels
8.Clinical nursingHard

A seriously ill patient asks the nurse, "Am I dying?" What is the best initial response?

  1. AChange the subject quickly to keep them cheerful and avoid upsetting them
  2. BGently explore what the patient understands and what has prompted the question
  3. CTell the patient not to think about such things and to stay positive
  4. DLeave and send the doctor without saying anything
9.Lab values & electrolytesMedium

A patient with type 1 diabetes has the flu, is eating little and has a glucose of 290 mg/dL (16.1 mmol/L). Which advice is correct?

  1. AWait 3 days before checking the glucose again
  2. BDrink only water and avoid all carbohydrate foods
  3. CStop all insulin until you are eating normally again
  4. DKeep taking insulin and check blood or urine ketones
10.Lab values & electrolytesHard

A patient with right upper abdominal pain from gallstones now has jaundice, a total bilirubin of 4.8 mg/dL (82 µmol/L) and a raised ALP. What is the most likely cause?

  1. AGilbert syndrome triggered by pain
  2. BHemolysis caused by the gallstones
  3. CA stone blocking the common bile duct
  4. DUncomplicated gallbladder inflammation
11.PharmacologyMedium

Which technique is correct when giving subcutaneous enoxaparin from a prefilled syringe?

  1. AMassage the site well for one minute after the injection
  2. BInject into a vein on the back of the hand
  3. CExpel the air bubble from the syringe first, then inject into the deltoid muscle
  4. DInject into the abdomen away from the navel and do not rub the site afterwards
12.PharmacologyHard

Which statement correctly contrasts donepezil and memantine in Alzheimer's disease?

  1. ABoth drugs remove amyloid plaques from the brain
  2. BDonepezil inhibits cholinesterase; memantine blocks NMDA receptors
  3. CDonepezil blocks NMDA receptors; memantine inhibits acetylcholinesterase
  4. DBoth drugs are dopamine agonists that differ only in their half-lives
13.Med-surg: cardiovascular & respiratoryMedium

A 34-year-old has hypertension that is hard to control and a low serum potassium without taking diuretics. Which cause should be considered?

  1. AIron-deficiency anaemia
  2. BEssential hypertension of ageing
  3. CPrimary hyperaldosteronism
  4. DHypothyroidism
14.Med-surg: cardiovascular & respiratoryHard

A patient receiving weeks of IV antibiotics through a PICC line in the left arm develops swelling and aching of that arm and neck veins that look fuller on the left. What should the nurse suspect?

  1. AA catheter-related deep vein thrombosis
  2. BA local skin allergy to the dressing
  3. CLymphoedema from lying in bed
  4. DAn expected effect of the antibiotic
15.Med-surg: neuro, endocrine & renalMedium

How should peritoneal dialysis fluid be warmed before use?

  1. AIn a microwave oven
  2. BIn a bowl of hot tap water
  3. CIt should be used cold from the fridge
  4. DIn a dedicated dry-heat warmer
16.Med-surg: neuro, endocrine & renalHard

A patient with suspected meningitis has a GCS of 9 and pupils that have become unequal. A doctor plans an immediate lumbar puncture. What is the main concern?

  1. AThe patient is too confused to stay still, so it is not needed
  2. BThere is no concern, because the lumbar puncture lowers pressure safely
  3. CRaised pressure in the skull, so the procedure could cause herniation
  4. DA lumbar puncture would spread the infection to the blood
17.Med-surg: GI, perioperative & oncologyMedium

How is an uncomplicated sigmoid volvulus often first treated?

  1. AA barium meal given by mouth to untwist the bowel slowly
  2. BEating a large high-fibre meal
  3. CHigh-dose laxatives taken by mouth
  4. DDecompression with a flexible sigmoidoscope and flatus tube
18.Med-surg: GI, perioperative & oncologyHard

A patient with a toe ulcer says the leg pain is worse at night and eases when they hang the leg over the side of the bed. What does this suggest?

  1. AVenous insufficiency
  2. BLymphoedema
  3. CArterial insufficiency
  4. DNeuropathic itching
19.Maternity & obstetric nursingMedium

A woman with a normal pre-pregnancy BMI asks how much weight she should gain. Which range do the widely used US Institute of Medicine guidelines recommend?

  1. AAbout 5 to 9 kg
  2. BAbout 18 to 23 kg
  3. CAbout 2 to 4 kg
  4. DAbout 11.5 to 16 kg
20.Maternity & obstetric nursingHard

Over the last hour, a labour tracing shows variable decelerations that are becoming deeper and longer, a baseline rising from 135 to 165 bpm and falling variability. How should the nurse interpret this?

  1. AEvolving fetal hypoxia; escalate for urgent obstetric review
  2. BBenign head compression; continue routine monitoring
  3. CA sign of fetal well-being; no action is needed
  4. DA normal fetal sleep cycle; recheck in an hour
21.Pediatric nursingMedium

If the MMR and varicella vaccines are not given on the same day, what is the general rule?

  1. ANever give both vaccines in the same year
  2. BSeparate them by at least 1 week
  3. CSeparate them by at least 4 weeks
  4. DGive the second within 24 hours of the first
22.Pediatric nursingHard

A child is receiving IV potassium chloride. The nurse finds the cannula site swollen and pale and the child crying. What should the nurse do first?

  1. AIncrease the infusion rate to finish faster
  2. BStop the infusion and assess the site
  3. CApply a tight bandage over the site
  4. DReassure the child and continue the infusion
23.Mental health nursingMedium

A patient with psychosis says, "There's a man standing in the corner." The nurse sees no one there. Which response uses presenting reality?

  1. A"The man will go away if you ignore him."
  2. B"I don't see anyone in the corner, but I know it seems real to you."
  3. C"That's just your illness talking, so there's nothing to worry about. Try to think of something else."
  4. D"What does the man in the corner look like?"
24.Mental health nursingHard

A patient with borderline personality disorder and frequent self-harm says, "I'm going to kill myself tonight," after an argument on the phone. A colleague says, "She always says that." What should the nurse do?

  1. AAgree with the colleague and take no action at all
  2. BTell the patient she is only seeking attention
  3. CCarry out a full suicide risk assessment, as with any patient who expresses suicidal intent
  4. DWait until the next morning to see if she still feels the same once the argument has settled down
25.Nursing math & unit conversionsMedium
11.4664 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 11.4664 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

11.4664 mL
x = mL
26.Nursing math & unit conversionsHard
424 mg/dL? mmol/L1 mmol/L = 18 mg/dL

Practice exercise (made-up values, not clinical guidance). A blood glucose result is 424 mg/dL. Using 1 mmol/L = 18 mg/dL for glucose, find c in mmol/L. Round to one decimal place.

424 mg/dL1 mmol/L = 18 mg/dL
c = mmol/L
27.Dosage calculationsMedium
024681010 mL

A child weighing 40 kg is prescribed 2 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

40 kg2 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.85 mg. The ampoule contains 1000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.85 mg1000 mcg/mL
V = mL
29.IV infusion ratesMedium
250 mL15 gtt/mL3 h? gtt/min

Infuse 250 mL over 3 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL3 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
300 mL20 gtt/mL30 gtt/mint = ? h

A drip runs at 30 gtt/min through a set of 20 gtt/mL. There are 300 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

30 gtt/min20 gtt/mL300 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly100 mLwater300 mLice chips240 mLIV infusion125 mL/h × 8 hIV antibiotic1 × 50 mLurine500 mLurine275 mLurine350 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLwater: 300 mLice chips: 240 mLIV infusion: 125 mL/h × 8 hIV antibiotic: 1 × 50 mLurine: 500 mLurine: 275 mLurine: 350 mLvomit: 150 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL→ 125 mL/hstart 15:00ttotal​ = ? h120 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 15:00 at 120 mL/h. After 3 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL120 mL/h · 3 h125 mL/h
t = h
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: A · Press over a bony area such as the shin for a few seconds and look for a dent

Why this is the answer

Pressing over a bony surface pushes fluid out of the tissue; a dent that stays shows pitting oedema. Its depth and how long it lasts are recorded.

Answer

A · Press over a bony area such as the shin for a few seconds and look for a dent
2.Nursing fundamentals

Answer: B · Make sure no one is touching the patient

Why this is the answer

Before the shock the rescuer shouts a warning and checks that everyone is clear. Compressions restart straight after the shock as the AED instructs.

Answer

B · Make sure no one is touching the patient
3.Infection control & patient safety

Answer: D · Loose enough to fit two fingers between the restraint and the skin

Why this is the answer

Being able to slip two fingers under the restraint keeps it secure without cutting off circulation or damaging the skin. Circulation, sensation and skin are checked often.

Answer

D · Loose enough to fit two fingers between the restraint and the skin
4.Infection control & patient safety

Answer: C · Wear a fit-tested respirator (N95 or FFP3) and eye protection instead of a surgical mask

Why this is the answer

Aerosol-generating procedures can spread influenza in small particles that a surgical mask does not filter well. Staff wear a fit-tested respirator (N95 in the US, FFP3 in the UK), eye protection, gown and gloves, and the number of people in the room is kept low.

Answer

C · Wear a fit-tested respirator (N95 or FFP3) and eye protection instead of a surgical mask
5.Prioritization & delegation

Answer: B · Stop the infusion and remove the cannula

Why this is the answer

A cool, pale, swollen site suggests infiltration. The nurse stops the infusion, removes the cannula, elevates the limb and restarts the IV at another site as needed.

Answer

B · Stop the infusion and remove the cannula
6.Prioritization & delegation

Answer: A · An infection, such as a urinary tract infection, presenting atypically

Why this is the answer

Older adults often present with confusion or falls rather than fever when they have an infection. New confusion is a change that needs assessment for causes such as infection, dehydration or medication.

Answer

A · An infection, such as a urinary tract infection, presenting atypically
7.Clinical nursing

Answer: D · It lowers the oncotic pressure that holds fluid in the blood vessels

Why this is the answer

Albumin creates oncotic pressure, drawing fluid into the capillaries. When it is low, as in liver disease, nephrotic syndrome or malnutrition, fluid leaks into the tissues.

Answer

D · It lowers the oncotic pressure that holds fluid in the blood vessels
8.Clinical nursing

Answer: B · Gently explore what the patient understands and what has prompted the question

Why this is the answer

Exploring the patient's understanding and feelings opens an honest conversation and shows what information they want. The nurse can then involve the team for further discussion.

Answer

B · Gently explore what the patient understands and what has prompted the question
9.Lab values & electrolytes

Answer: D · Keep taking insulin and check blood or urine ketones

Why this is the answer

During illness, stress hormones raise glucose, so insulin is continued even when eating less. Glucose and ketones are checked often, fluids are taken, and the provider is contacted if ketones are moderate or high or vomiting prevents fluids.Checked against: Diabetes - when you are sick · MedlinePlus (NIH) (2026)

Answer

D · Keep taking insulin and check blood or urine ketones
10.Lab values & electrolytes

Answer: C · A stone blocking the common bile duct

Why this is the answer

A gallstone in the common bile duct (choledocholithiasis) obstructs bile flow, raising conjugated bilirubin and ALP. Fever with jaundice and pain suggests cholangitis, an emergency. Simple cholecystitis usually causes only mild liver test changes.Checked against: Choledocholithiasis · MedlinePlus (NIH) (2025); Cholangitis · MedlinePlus (NIH) (2026)

Answer

C · A stone blocking the common bile duct
11.Pharmacology

Answer: D · Inject into the abdomen away from the navel and do not rub the site afterwards

Why this is the answer

Enoxaparin is given deep subcutaneously, usually in the abdomen at least 5 cm from the umbilicus. The air bubble in the prefilled syringe is not expelled, and rubbing the site increases bruising.

Answer

D · Inject into the abdomen away from the navel and do not rub the site afterwards
12.Pharmacology

Answer: B · Donepezil inhibits cholinesterase; memantine blocks NMDA receptors

Why this is the answer

Donepezil raises acetylcholine levels, while memantine reduces excitotoxic glutamate activity at NMDA receptors. Both give symptomatic benefit only.

Answer

B · Donepezil inhibits cholinesterase; memantine blocks NMDA receptors
13.Med-surg: cardiovascular & respiratory

Answer: C · Primary hyperaldosteronism

Why this is the answer

Excess aldosterone (for example from an adrenal adenoma, Conn's syndrome) causes sodium retention, hypertension and potassium loss. Young age, resistant hypertension and unexplained hypokalaemia suggest a secondary cause and need investigation.

Answer

C · Primary hyperaldosteronism
14.Med-surg: cardiovascular & respiratory

Answer: A · A catheter-related deep vein thrombosis

Why this is the answer

Upper-limb DVT is a recognised complication of PICCs and other central lines. Arm swelling, pain and distended veins should be reported, and an ultrasound arranged. The line is not flushed forcefully, and treatment usually involves anticoagulation.

Answer

A · A catheter-related deep vein thrombosis
15.Med-surg: neuro, endocrine & renal

Answer: D · In a dedicated dry-heat warmer

Why this is the answer

Warming dialysate to body temperature improves comfort. A microwave heats unevenly and can create hot spots; soaking can contaminate the ports. Manufacturer-approved dry heat warmers are used.

Answer

D · In a dedicated dry-heat warmer
16.Med-surg: neuro, endocrine & renal

Answer: C · Raised pressure in the skull, so the procedure could cause herniation

Why this is the answer

Reduced consciousness and unequal pupils suggest raised ICP. A lumbar puncture in this situation may cause brain herniation, so imaging comes first, and antibiotics are not delayed. The nurse should raise this concern.

Answer

C · Raised pressure in the skull, so the procedure could cause herniation
17.Med-surg: GI, perioperative & oncology

Answer: D · Decompression with a flexible sigmoidoscope and flatus tube

Why this is the answer

Endoscopic decompression often untwists a sigmoid volvulus. Recurrence is common, so elective surgery may follow. Signs of ischaemia or perforation need emergency surgery.

Answer

D · Decompression with a flexible sigmoidoscope and flatus tube
18.Med-surg: GI, perioperative & oncology

Answer: C · Arterial insufficiency

Why this is the answer

Rest pain eased by dependency is typical of severe peripheral arterial disease. Elevating the leg worsens pain, and compression is avoided. Vascular assessment is needed.

Answer

C · Arterial insufficiency
19.Maternity & obstetric nursing

Answer: D · About 11.5 to 16 kg

Why this is the answer

For a normal BMI, the US Institute of Medicine (National Academy of Medicine) recommends a total gain of about 11.5 to 16 kg (25 to 35 lb), more for underweight women and less for women with obesity. The UK has no official target range; NICE focuses on healthy eating and activity.

Answer

D · About 11.5 to 16 kg
20.Maternity & obstetric nursing

Answer: A · Evolving fetal hypoxia; escalate for urgent obstetric review

Why this is the answer

Deepening decelerations with a rising baseline and falling variability show that the fetus is losing its ability to compensate. Intrauterine resuscitation (position change, stopping any oxytocin, treating hypotension) starts and the obstetrician is called urgently, because expedited birth may be needed.

Answer

A · Evolving fetal hypoxia; escalate for urgent obstetric review
21.Pediatric nursing

Answer: C · Separate them by at least 4 weeks

Why this is the answer

Two live injected vaccines are given either on the same day or at least 4 weeks apart. A shorter gap can reduce the immune response to the second vaccine.

Answer

C · Separate them by at least 4 weeks
22.Pediatric nursing

Answer: B · Stop the infusion and assess the site

Why this is the answer

Swelling, pallor and pain suggest extravasation or infiltration. Stop the infusion, assess the site, follow the local extravasation protocol and inform the prescriber. Irritant infusions can damage tissue.

Answer

B · Stop the infusion and assess the site
23.Mental health nursing

Answer: B · "I don't see anyone in the corner, but I know it seems real to you."

Why this is the answer

Presenting reality calmly states the nurse's own perception while accepting that the experience feels real to the patient. It neither confirms the hallucination nor argues with the patient.

Answer

B · "I don't see anyone in the corner, but I know it seems real to you."
24.Mental health nursing

Answer: C · Carry out a full suicide risk assessment, as with any patient who expresses suicidal intent

Why this is the answer

People with borderline personality disorder have a significantly raised risk of suicide. Every statement of suicidal intent must be assessed; labelling it as attention-seeking can lead to missed risk.

Answer

C · Carry out a full suicide risk assessment, as with any patient who expresses suicidal intent
25.Nursing math & unit conversions

Answer: x = 11.5 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

11.4664 → 4

Only the next digit decides

11.4664 → 6
6 is 5 or more, so round 4 up.
The digits after it (64) are ignored: round once, never step by step.

Round

x = 11.5 mL

Answer

x = 11.5 mL
26.Nursing math & unit conversions

Answer: c = 23.6 mmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 424/18 = 23.56 ≈ 23.6 mmol/L

Answer

c = 23.6 mmol/L
27.Dosage calculations

Answer: V = 3.2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2·40 = 80 mg

Volume

V = 80/25 = 3.2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 3.2 mL
28.Dosage calculations

Answer: V = 0.85 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.85 mg = 850 mcg

Volume

V = 850/1000 = 0.85 mL

Answer

V = 0.85 mL
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 250·15/180 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: t = 3.3 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

30·60/20 = 90 mL/h

Time left

t = 300/90 = 3.333 ≈ 3.3 h

Answer

t = 3.3 h
31.IV fluids & fluid balance

Answer: B = 295 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 300 = 400 mL
ice chips: 240/2 = 120 mL
IV infusion: 125·8 = 1000 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1570 mL

Total output

500 + 275 + 350 + 150 = 1275 mL

Balance

B = 1570 − 1275 = 295 mL

Answer

B = 295 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 4.1 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

120·3 = 360 mL
500 − 360 = 140 mL left

Second part

140/125 = 1.12 h

Total time

t = 3 + 1.12 = 4.12 ≈ 4.1 h

Answer

t = 4.1 h

That is about 4 h 07 min, so the bag runs out at about 19:07.

33.Clinical assessment scores

Answer: MFS = 40

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 0 + 0 + 0 + 15 = 40

Answer

MFS = 40
34.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 0 + 0 + 0 + 15 = 30

Risk level

30 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions